MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-20
Medical Device Problem Codes Material Deformation (2976); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline experienced resistance in the proximal section of the marksman catheter, would not open, and was later found to be damaged.The patient was undergoing treatment for an unruptured, saccular aneurysm located in the left posterior communicating artery.The max diameter was 11mm, and the neck width was 7mm.The landing zone was 4.4mm distal and 3.67mm proximal.The patient's blood flow was high, and the vessel tortuosity was severe.The patient vessel was the internal carotid which was 4.2mm in diameter.The branch vessel was the posterior communicating artery which was 2mm in diameter.It was reported that the c1 and c4 segments were relatively tortuous, and the guiding catheter was sent to c1 to provide proximal support.A navien catheter was passed over the lesion neck to the t bifurcation and the pipeline began to be delivered. when it was delivered to the cavernous sinus segment, there was tension and the delivery was difficult.It took some time for the stent to reach m1 and then the doctor withdrew the marksman to prepare to open the stent.After the pipeline was deployed about 10mm the tip of the stent didn't open.The device was retrieved and deployed again for 10-15mm, but it still didn't open.Considering whether the small wings were not opened, the doctor used the marksman to step forward and tried to open the small wings, which was also a failure.Considering the operation time was more than 3 hours and the path was tortuous, they then used ordinary embolization therapy. the surgeon, who had a great deal of experience with pipelines, considered it was the tortuous blood vessels.After taking out the pipeline, it was found that the stent's tip had burrs and irregular edges. the patient did not experience any injury or complications.The devices were prepared according to the instructions for use (ifu).Ancillary devices include an 8f guiding guide catheter, marksman 150 microcatheter, a navien catheter, and synchro guidewire.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated there was no damage observed to the pushwire or catheter.
 
Event or Problem Description
Additional information received reported that the pipeline had not been placed in a vessel bend when it failed to open.To open the pipeline, the doctor had also tried to deploy the navien when they pushed the navien to the middle cerebral artery.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3: the pipeline flex was returned for analysis.The deployed pipeline flex braid was returned within a syringe.The marksman micro catheter used in the event was not returned for analysis.No damages were found with the pipeline flex proximal pusher.The hypotube was found stretched, however, ptfe shrink tubing was found intact.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found unstretched and undamaged.Both ends of the returned braid were found not fully opened, damaged and frayed.The entire length of the braid was found flattened.Based on the analysis findings, the customer report of ¿ped stuck on dps¿ could not be confirmed as the device was returned with the braid already deployed.There were no damages found on the dps sleeves that would contribute towards the reported failure.The braid was confirmed to have damages however, which could contribute towards stuck on dps.The customer report of ¿failure/incomplete open distal (flex)¿, ¿resistance/stuck during delivery¿ and ¿pipeline damaged during delivery/retrieval¿ were confirmed.It is likely the reported severe patient vessel tortuosity and the device was placed in a bend caused the pipeline to encounter resistance and prevent the braid from fully opening.Possible contributors are coagulated blood or lack of continuous flush.As the marksman micro catheter used in the event was not returned for analysis, any contribution of the marksman micro catheter towards the failures could not be determined.The marksman micro catheter is compatible for use with the pipeline flex device.There was no non-conformance to specifications identified that led to the reported issues.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11668021
Report Number2029214-2021-00430
Device Sequence Number3127907
Product Code OUT
UDI-Device Identifier00847536016200
UDI-Public00847536016200
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/17/2023
Device Model NumberPED-425-20
Device Catalogue NumberPED-425-20
Device Lot NumberB119719
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2021
Supplement Date Received by Manufacturer04/20/2021
05/10/2021
07/23/2021
Initial Report FDA Received Date04/14/2021
Supplement Report FDA Received Date05/07/2021
06/02/2021
07/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Patient Weight67